Causes of Diarrhea



There are many causes of diarrhea in the elderly that can lead to serious health consequences.

Every adult will suffer from diarrhea on average about four times a year. The problem with diarrhea in the elderly is that the complications can be much more severe.

There are some types of diarrhea that should not concern you beyond the temporary discomfort. There are others that require immediate medical intervention.

If your loved one is experiencing bright red diarrhea, maroon colored stools, black diarrhea, or has recently been on antibiotics and could be experiencing an intestinal infection called C Diff , you should contact their doctor immediately for follow-up.

The general causes of diarrhea can be easily grouped into categories.

If your elderly family member is suffering from diarrhea, review these causes and see if you can pinpoint what is going on.

Chronic diarrhea is usually caused by functional problems with the bowel, such as IBS, Chron’s Disease and Diverticulitis.
Acute diarrhea is normally caused by some sort of infection.

Causes of Diarrhea: General Categories

  • Parasites: Parasites generally enter the body through contaminated food and water and can live in the body for a very long time. Parasites can affect the body immediately or over time, so it is often difficult to tell without stool testing. If diarrhea has continued for an extended period of time, it may be best to have a stool test done to check for parasites.

  • causes of diarrhea bacteria

  • Bacterial Infection: Obviously, the colon is normally and naturally filled with diarrhea. If the balance of good and bad bacteria is not “right”, the result can be diarrhea.

  • Viral Infections: The elderly are very susceptible to viral infections that cause diarrhea, including Norovirus, which can spread rapidly amongst individuals. Supportive care is usually needed to prevent dehydration and electrolyte imbalance. If diarrhea is accompanied by vomiting, a viral infection should be considered. Remember that antibiotics are not effective against viral infections.

  • Medications: There are several medications that may cause diarrhea, including antibiotics. If the diarrhea started after a recent medication change, you may want to consult with the pharmacist and see if the new medication is causing the diarrhea. It may resolve on its own or you may need to either adjust medications or add an anti-diarrhea med.

  • Disorders and Diseases: This category of diarrhea causes includes everything from Chron’s Disease to Diverticulitis to Inflammatory Bowel Disease (IBS). Most likely, you will already know your elder has one of these diseases. Diarrhea from these types of diseases and disorders is typically chronic in nature.

  • Food sensitivities: Food sensitivities are one of the common causes of diarrhea.

    If your elderly family member is suffering from chronic diarrhea, you may want to encourage them to be tested for food allergies. You can also keep a food diary and see if you can find a certain food that triggers the diarrhea.

    Milk and milk products may be a likely cause. You can try using lactose free products, but it may be the casein in the milk that is causing the reaction. Lactose free products still contain casein.

    Human beings are the only species of mammals that routinely consumes another mammal’s milk.

    Cow’s milk, along with the amount of casein in it, is naturally designed to nourish a cow’s baby, not an adult human. This is one of the reasons behind why so many adults have developed casein sensitivities.
    causes of diarrhea, gluten causes diarrhea
    Another common culprit is gluten.

    Although they may have never had a reaction before, today’s bread and wheat products actually contain far more gluten than they did fifty years ago. Try eliminating gluten, if they are willing, and see if it makes a difference.

    If you discover a food sensitivity, it is up to your elderly family member to decide if eliminating the offending food or food groups is worth it. They may opt to still eat their ice cream and just suffer from the diarrhea it causes. That decision has to be respected because it is a quality of life decision only they can make.


  • Stress: Stress can be one of the causes of diahrea, and that includes any stress factor, both positive and negative. Diarrhea of this sort is usually an acute episode lasting no more than 24 hours and should not require treatment. The elderly seem to be more sensitive to stress and you may find that diarrhea occurs when routine changes, such as travelling or a series of doctor visits for an unrelated situation.

Notify their physician if diarrhea is accompanied by other symptoms, such as severe abdominal pain, extended lack of appetite, more fatigue than usual or a fever over 101 degrees F.

Immediately notify the physician if there is any evidence of blood in the stool or they are experiencing symptoms of dehydration (dry mouth, low urine output, fatigue).

When you call the doctor, they are going to need the following information. It helps if you have all of the information on hand to give them in an organized manner.

Some of the data they will need to make an opinion includes:

1. When the diarrhea started
2. Any new prescription or over the counter medications they are on
3. Any other symptoms, like fever, abdominal pain or fatigue
4. If other family members are sick
5. New foods they may have eaten
6. Any group setting they may have been in, like an adult day care or social group, and if any of those people are sick






With so many different causes of diarrhea, it may be difficult for you to determine at home what the exact cause is.

But if you can monitor, evaluate and provide the physician with the information he needs, you are more likely to find the cause earlier.

Once the cause has been determined, treatment can be initiated.

A word of caution. If your loved one has been experiencing diarrhea while on antibiotics or within a week or so after completing, please make sure to let the doctor know. C Diff is one of the causes of diarrhea that must be treated by their physician.

Using an anti-diarrhea medication in that case may cause more harm than good.






Return from Causes of Diarrhea to Diarrhea

Return from Causes of Diarrhea to Elder Home Care Help Home Page